Post-pill amenorrhea
30 Replies
L - May 4

Hi there! I was just told by my dr that I have post pill ammeorrhea causing irregular and VERY LONG cycles (I'm now on day 66 with no signs of af - last cycle was 49 days) and causing me not to ovulate. Has anyone had this? Is there anything anyone can do?


Shelly - May 5

Actually, no. But if it helps, I stopped taking the pill two and a half months ago, and i have had my period twice, for 3 days both times (usually 6 days) and I have had weird irregular bleeding. Going off of the pill has really screwed up my body. Actually-you dont think I could be pg and still bleed like this-right? My periods were heavy, just short?


L - May 5

Who know, huh? I now absolutely HATE the pill. Had I known then what I know now, I would have never gone on it in the first place! I have an appt with a gynocologist on Monday morning to hopefully finally get a doctor who can help as opposed to juct saying "relax" or "it will come in time" or "it will fix itself eventually" (Those are the most annoying things ever to hear!!!) I'll let you know if I find anything!


bump - May 6



Adrianna - May 6

Is it common to experience fertility problems after going off the pill?


alona - June 10

I want to begin trying to get pregnant, so I stopped the pill 3 months ago. Still no period. I went to the dr. last week, she gave me a 10 day supply of progesterone. She said after the last pill I should get my periods regularly again. I'll let you know??


TS - June 13

For me and a lot of other women, being on the pill has caused a build up of Estrogen, estrogen dominance, it takes your body a long time to get in balance again....estrogen dominance usually means very low Progesterone. Using Progesterone cream for certain times during the month finally helped me get a period after 18 months of ammenoreah, now my cycles are regular and 35 days, I am now hoping after 2yrs. that I can finally conceive. It has been so frusturating though, I too hate the pill and all the drama it has caused me!!!!!


L - June 13

Hi all! Thanks for your responses! Alona - Did your doctor only prescribe progesterone or did you get clomid also? Ts - when do you use the progesterone cream?


TS - June 14

To L: I follow the directions on the container, or for more info, there is info on line by Dr. John Lee, the worlds expert on natural Progesterone. There are different times of the month to use it based on what you are trying to achieve, eg. regulate your cycle, achieve ovulation, support the Luteal Phase, etc. Good Luck!!!


schmoo - June 15



clementine - June 15

hi..what a relief to find this site... I stopped the pill 14 months ago - and still no period... so frustrating. all hormone levels are fine. Doctor prescribed progesterone (10 days) still nothing... that was 3 months ago - so now I have clomid (was told to take it when I want to get pregnant as apparently odds are high). It is frustrating to think that I was on the pill for 12 years trying to AVOID pregnancy, and now, cannot get pregnant without the help of another pill. I went off it when I got married as I hate the side effects - but I never thought it would take me this long... TS, please keep me posted. Your situation sounds so much like mine - and what a relief to hear you did finally end up getting it!


Gina - June 15

TS, I am going through sort of the same thing. I am getting my periods, but I don't think I am ovulating yet. I have been off for 3 months. Where do you get progesterone cream? And I am with you all - I HATE THE PILL! I am already advising friends (who don't want to ttc for years) to get off now! Please let me know where I can get the cream, I really appreciate it. Good luck to all!


clementine - June 15

Hi everyone, I found this site - perhaps it is a comparable product
I suppose one ought to research it before buying...but I do like the idea. Thanks TS


Clementine - June 15

Just read this response on another site...
Yes, this is common. This is called "Post-pill Amenorrhea," -- no period for a while after stopping the birth control pill. What happens is that the pill works by suppressing the pituitary gland's cyclic stimulations of the ovaries. The pill makes the pituitary gland think you're pregnant, so the ovary is not stimulated to ovulate every month. When you get off of the pill, the pituitary takes a while sometimes to snap back into its cyclic relationship with the ovaries. Also, the return to normal may be piecemeal in that you might be stuck in the first half of the cycle - -the more "estrogenic" half -- giving you tender breasts, slight nausea -- all of the things (along with the late period) that may make you think you're pregnant. It's a mess, but it is a self-resolving mess. Most women are back at cycling normally within three months, but some rare individuals may take as long as two years to return to normal (actually, very rare -- not a reason to avoid the pill if you need contraception).

Now for the tricky part. If you have Post-pill Amenorrhea, it cannot be predicted whether you'll have a period first or ovulate first. So if you're comforted by the fact that you're probably not pregnant because you know you're experiencing Post-pill Amenorrhea, keep in mind that you might just ovulate first, conceive, and go on your pregnant way still thinking you're in Amenorrhea. So unfortunately, yes, it's a good idea to periodically (no pun intended) do a pregnancy test with your doctor. Hope this helps.

Dr. Dileo


TS - June 16

To anyone interested in using Progesterone Cream, you get it from health food stores or on-line there are many places to order it. I have used Emerita and Pro-gest brands. The main thing is to make sure that the cream doesn't have many other unnecessary ingredients, like wild yam, etc. You should look for a cream that is 960mg per 2oz. container. The goal is to approximate 15-24 mg per day that a normal ovulating woman makes during the 2nd half of her cycle, a 1/8 or 1/2 teaspoon dose. Use from day 10 or 12 to the last day before your expected period.....I know this seems complicated, you can read more on-line about how and when to use has been worth it for me after I figured out how much to use and when!!! Good Luck, I hope this helps!


Gina - June 16

Thank you so much TS. I am think I am going to wait this next month, do all the tests and find out if I am ovulating or not. If I'm not, then I think I will try out the cream. So you just rub it on your stomach once a day? Thanks for all your help, and good luck to you!


ALONA - June 27

L- No my dr. only prescribed the prometrium pills. but to update everyone- still no period. I'm now day 15 post prog. I called the dr. today, i also heard that clomid might be the next step. we'll see. i'm also starting to get frustrated. all i hear is "you still have time, it'll come when it's ready." I don't want to wait, you never know if there is anothe underlying problem.



New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?